Alert archive / New York / Tornado Warnings in 1999
Tornado Warning 1, NWS New York, NY
NWS New York, NY issued this tornado warning at Aug 8, 1999, 8:28 AM EDT for Suffolk County, New York. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 8, 1999, 8:28 AM EDT (12:28 UTC)
- Expired
- Aug 8, 1999, 9:30 AM EDT
- In force
- 62 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 17 km from the middle of the area, began a volume at 12:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 8:28 AM EDT | Tornado F2 | Mattituck, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 0.5 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1164 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KNYC 081230 RRA TORNYC NYC103-081330- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NEW YORK NY 828 AM EDT SUN AUG 8 1999 THE NATIONAL WEATHER SERVICE IN NEW YORK HAS UPGRADED THE SEVERE THUNDERSTORM WARNING TO A * TORNADO WARNING FOR... EASTERN SUFFOLK COUNTY IN SOUTHEASTERN NEW YORK... * UNTIL 930 AM EDT... AT 825 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A POSSIBLE TORNADO NEAR MATTITUCK LONG ISLAND. THIS STORM IS\ MOVING EAST AT 40 MPH. IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR ROOM AWAY FROM WINDOWS. .END/MLE/IAA
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this tornado warning went out at Aug 8, 2:53 AM EDT, 5 hours 35 minutes earlier.
Area forecast discussion, Aug 8, 2:53 AM EDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 253 AM EDT SUN AUG 8 1999 WL KEEP SCA UP...SW WNDS 20/25 KT SHIFTG TO THE W THIS AFTN. MDLS ARE MOVG PCPN IN A BIT FASTR THN PREV RUNS. ETA STILL WET AND NGM RATHER DRY. BUFKIT ETA QPF FOR JFK SHOWG 1.0 AND NGM 0.15. SPC HAS PUT US IN A SLGT RISK CATEGORY TDY. THINKG THE BULK OF WMFNTL PCPN MOVS N OF FA THIS MRNG. PREFNTL TROF MOVS THRU SOMETIME ERLY AFTN. WITH THE UNSTBL AIR IN SITU AND FAVORABLE WND PROFILE...THNKG SOME OF THESE STMS CUD BE SVR. IT WL DEPEND ON HOW MUCH SUN WE GET. MDLS STILL SHOWG STG THETAE RDGG MOVG THRU FA AT OR ARND 18Z. WL CONT THE HI POPS AND MENTION OF TSTMS. THINKG PRIME TIME FOR TSTMS 16 TO 21Z OR SO. A FEW SHWRS TIL CDFNT GOES THRU...BTW 22 AND 00Z. STG CLRG AFTRWARDS. WL TWEAK A DEGREE OR TWO OFF FWC HI TEMPS TDY. ON THE XTNDD NO MAJOR CHGS PLANND PENDG A REVU OF NEW MRF. WRKZFP IN AFOS/AWIPS. WL ISSUE AN SPS WITH SVR WX OUTLOOK. .NYC/OKX...SMALL CRAFT ADVISORY...ANZ350-353-355-330-335-338. WOOLDRIDGE
In the hours before
Special weather statement, Aug 8, 4:00 AM EDT, 4 hours 28 minutes before
NYZ067>081-NJZ002>006-011-CTZ005>012-090000- SEVERE WEATHER OUTLOOK FOR EXTREME SOUTHEAST NY...NORTHEAST NJ AND SOUTHERN CT NATIONAL WEATHER SERVICE NEW YORK NY 400 AM EDT SUN AUG 8 1999 THE NATIONAL WEATHER SERVICES STORMS PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED OUR REGION IN THE SLIGHT RISK CATEGORY TO RECEIVE SEVERE THUNDERSTORMS THIS AFTERNOON. ON THE LATEST WEATHER MAPS...A LOW PRESSURE SYSTEM OVER THE GREAT LAKES WILL PUSH A COLD FRONT THROUGH EARLY TO MID AFTERNOON ACROSS THE REGION. DUE TO THE FAST MOVING NATURE OF THE STORM...MOST OF THE RISK OF SEVERE THUNDERSTORMS WILL BE BETWEEN 10 AM AND 6PM TODAY. ANY THUNDERSTORMS THAT FORM COULD PRODUCED WINDS IN EXCESS OF 58 MPH AND HAIL 1/4 INCH OR LARGER. ADDITIONALLY...ANY THUNDERSTORM WHETHER SEVERE OR NOT CAN PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING AS WELL AS TORRENTIAL DOWNPOURS OF RAIN. YOUR NATIONAL WEATHER SERVICE IS KEEPING A SHARP EYE ON THIS WEATHER SYSTEM AND WILL ISSUED ANY FURTHER STATEMENTS...WATCHES OR WARNINGS AS THEY BECOME NECESSARY. WOOLDRIDGE
Special weather statement, Aug 8, 4:00 AM EDT, 4 hours 28 minutes before
NYZ067>081-NJZ002>006-011-CTZ005>012-090000- SEVERE WEATHER OUTLOOK FOR EXTREME SOUTHEAST NY...NORTHEAST NJ AND SOUTHERN CT NATIONAL WEATHER SERVICE NEW YORK NY 400 AM EDT SUN AUG 8 1999 THE NATIONAL WEATHER SERVICES STORMS PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED OUR REGION IN THE SLIGHT RISK CATEGORY TO RECEIVE SEVERE THUNDERSTORMS THIS AFTERNOON. ON THE LATEST WEATHER MAPS...A LOW PRESSURE SYSTEM OVER THE GREAT LAKES WILL PUSH A COLD FRONT THROUGH EARLY TO MID AFTERNOON ACROSS THE REGION. DUE TO THE FAST MOVING NATURE OF THE STORM...MOST OF THE RISK OF SEVERE THUNDERSTORMS WILL BE BETWEEN 10 AM AND 6PM TODAY. ANY THUNDERSTORMS THAT FORM COULD PRODUCED WINDS IN EXCESS OF 58 MPH AND HAIL 1/4 INCH OR LARGER. ADDITIONALLY...ANY THUNDERSTORM WHETHER SEVERE OR NOT CAN PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING AS WELL AS TORRENTIAL DOWNPOURS OF RAIN. YOUR NATIONAL WEATHER SERVICE IS KEEPING A SHARP EYE ON THIS WEATHER SYSTEM AND WILL ISSUED ANY FURTHER STATEMENTS...WATCHES OR WARNINGS AS THEY BECOME NECESSARY. WOOLDRIDGE
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:08 AM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 47 min |
Nearby
Tornado Warnings in New York, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.